More than ten years after I had radiation on my breast, I developed a skin inflammation on the radiated site. It came on suddenly, a series of angry red veins branching across my chest where my left breast had been, with occasional darker, pooled spots, all in a rectangular shape matching the area where I had been radiated. My skin was smooth, with no bumps or lumps.
It was November 2016, a year and a half after my second bout of triple-negative breast cancer. My cancer story in a nutshell: I have had TNBC twice: once in 2006 and once in 2015. The second was not a recurrence, but a second primary cancer. For the first cancer, I had a lumpectomy, chemo, and radiation. The second time, with a tumor less than half a centimeter, I had a double mastectomy without reconstruction.
I had absolutely no problems with radiation burns while undergoing my original treatment, nor in the intervening ten years, although I do think it highly possible radiation was one cause of my second cancer.
The mastectomy, though, did not go all that smoothly. I developed seromas for months afterward, the last one being essentially a blood-filled bruise. The surgeon drained it and, within days, it had healed, but for a few days, the skin looked a little like the inflammation I was now seeing. At that time, my surgeon said the skin was weakened by the long-ago radiation and became even more damaged by the more recent surgery.
I went for a year after that last seroma with what might be considered normal healing after a mastectomy: some arm and incision pain, but nothing unusual. Now something was up. But what?
After checking online, I self-diagnosed radiation recall, which can occur years after radiation. Most cases are drug-related, caused when patients are given cancer-fighting drugs such as anthracyclines like adriamycin, after radiation. I had been given adriamycin, but that was ten years ago. Why would I now be having a reaction? It had to be something else. Chat rooms were full of discussions of women with radiation recall, with causes all over the board: scented lotions, wool, new prescriptions or over-the-counter drugs. Treatments were equally varied: antihistamines, steroid creams, and anti-inflammatory drugs such as ibuprofen.
Some mentioned that chest inflammation could be lymphedema of the trunk, which made a little sense, as my case was accompanied by pain in my upper arm. But mine was milder than those I saw online. I had none of the swelling that was indicative of lymphedema.
The basic message from my research, though, was encouraging: Radiation recall is not usually a sign of a new cancer and is most likely a skin issue, some form of dermatitis.
My inflammation looked far, far better than photos I saw online, which showed chests that were completely red, often scaly. Mine looked modest in comparison. The closest was thisone, which they call photo recall. Most other images made me thank my lucky stars.
As I was trying to figure this all out, a friend who is 11 years past her TNBC diagnosis messaged me and said that she has been diagnosed with radiation fibrosis. So I researched that, but I had none of the scarring that is characteristic of that syndrome. Still, it is a late effect for some breast cancer patients and seems worse for head, neck and throat cancer patients. Interestingly, a University of Iowa clinical trial recommended Vitamin E for radiation fibrosis, but vitamin E turned my skin red every time. That was one of the few direct effects I could see, and it ran contrary to much of what I read in general about soothing breasts to help them heal after surgery and to reduce radiation effects.
At the same time my chest got inflamed, I had throat phlegm that would not clear up and I remembered my friend Marilyn, who thought she had bad allergies but ended up having a recurrence of TNBC on her chest wall. I decided that was what was happening to me—the phlegm, as in Marilyn’s case, was an indication of a tumor, and the skin inflammation was just verification. Clearly, I was dying, because that is the conclusion we reach in these situations, right? But I went to my primary care doctor for a professional assessment, just to be sure.
By the day of my appointment, the inflammation had almost disappeared—only a couple inflamed veins remained. The doc had to use a flashlight to see the reddened veins and was, not surprisingly, skeptical of my worries. As for the phlegm, she looked down my throat with a scope and felt my lymph nodes. Nothing again.
“Could this be stress?” I asked her. This happened right after the election and I am a Democrat, so stress is my best buddy these days. “If you want it to be,” she answered. I mentally put that on my list of Obnoxious Things Doctors Have Said To Me.
But she told me that if that inflammation got worse or if the throat didn’t get better in two weeks, to come back.
The next day, the skin got redder, but rather than heading back to the doctor, I began a diary of possible causes. The phlegm soon disappeared, so my focus returned to my skin, to this being a dermatological issue.
Searching For a Cause
I had worn a wool sweater the day the inflammation came on, with a nylon camisole underneath. That seemed like an obvious cause, so I stopped wearing any synthetics and used only cotton. I have worse only cotton in the five months since then. No real change, although the inflammation gets better for a bit, then worse again.
I use organic, unscented laundry soap, but I changed brands. No help.
I tried steroid creams and ibuprofen but noted no obvious cause and effect. I upped my dose of antihistamines. Nothing, except I got pretty sleepy.
I began to suspect some of the supplements I was taking, including a new multivitamin I began using the day after all this happened. Why it would have caused anything the day before I started it makes no sense, but I stopped it anyway. I even moderated my yoga, as it often hurts my affected arm and I thought maybe that could be related to the rash. So I cut out anything that put pressure on the arm.
Again, the inflammation got better, then it got worse, and I could not determine any common factors. I concluded that it must be a mix of causes, some sort of perfect biological storm.
Then, I got a series of bumps along my incision. One was about a quarter of an inch in diameter. Again, I was clearly dying. If cancer recurs, it often comes as a rash at the incision site. This time, I made an appointment with my surgeon. But, by the time that appointment came, the bumps had shrunk and the inflammation as a whole had greatly reduced.
He came in somber-faced and I tried to tell him I was sure I had overreacted, but he wanted to go over my entire medical history before he looked at the rash. I was there with a recurrence, he thought, and that was not good news. Once he saw my chest, though, he smiled and said the bumps were clearly not tumors. Nevertheless, he wanted me to get a chest x-ray. More radiation? I asked. Low doses, he said. He wanted to make sure this had not spread to my lungs. Reluctantly, I agreed, acknowledging that by deciding to go to the surgeon in the first place, I at least subconsciously wanted the kind of answer that additional tests would give.
He called me the next day—my lungs were clear, except for the signs of COPD, which I knew I had. No tumors.
That day, the skin bloomed a bright purple again. A reaction to the x-ray? Who knows, but it’s hard to discount that possibility. But it healed a bit, then bloomed bright and angry again. So I went back to my diary, back to trying to figure out what was going on with my blasted chest.
I began to suspect the tonic water in my nightly gin and tonic, a drink I know I am better off without, so I cut it out and replaced it with healthier black cherry juice without gin. The rash again got better, then worse. There just seemed no pattern.
Three weeks after seeing the surgeon, I had my yearly appointment with the dermatologist. He looked at the inflammation, said it was probably harmless irritation, but took a biopsy nevertheless. Again, I was annoyed at the extra testing, but equally curious to see what it would show. The result: my skin was inflamed, but there were no signs of cancer. The pathologists suggested the inflammation was caused by a new drug or by contact with an allergen of some sort.
So, three doctors, an x-ray, and a biopsy later, I was right back where I was with my original Google search. This was likely caused by something I had injected or exposed my skin to. Except for one thing: after the biopsy, the rash cleared up almost entirely. More than ever before. Now, three weeks later, it is still mostly clear—just a few faint lines remain, but those might always be there. Gone are the red veins, the purple pools.
A Partial Answer
After the biopsy, I was advised not to shower that area—I had to gently clean it with a cloth. No hot water flowing over it. So, my dermatologist might have accidentally solved at least part of my mystery. I had been taking long showers to alleviate my stress after the election and, if all that hot water wasn’t the cause, it was certainly exacerbating my inflammation. I’ve cut down on my showers, which is an environmentally kind thing to do in the first place. And my chest now looks almost normal, in the context of chests that have been radiated, deflated, and deformed.
Eventually, perhaps, I will reintroduce some of the elements—my multivitamins, yoga arm exercises, tonic water—bit by bit and see what happens. Maybe I will eventually figure out what caused this, and maybe eventually my skin will be completely clear and this will all be a weird memory. What is obvious is that docs have no idea.
And right now, the only dark marks on my chest are the two spots where the doc took the biopsy. But even they are healing nicely.
Mystery unsolved, except there are no signs of cancer. And that, as always, is a good thing.